Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
134 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes tarry stools?

I was having black tarry stools 7 weeks ago for a period of 3 weeks. The doctors believe that it was a combination of Citalopram and Ibuprofen that likely caused it (and maybe stress?). I went to a hospital to get checked and they perscribed omeprazole 40mg for 4 weeks. I am 2 weeks into the omeprazole and noticed my tarry black stools went away during this time. I also had an endoscopy last week and they found only inflammation in my upper intestine. Today however I had my first episode of black tarry stool along with stomach pain while still on the omeprazole. I had also restarted my 20mg Citalopram doses 4 days ago. Could the Citalopram have caused this? Should I ask for further tests? Any information is appreciated.
Mon, 13 Nov 2017
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
General Surgeon 's  Response
Hello dear , hi

Warm welcome to Healthcaremagic.com
I have evaluated your query thoroughly .

* This seems in relation with side effect of citalopram on stomach with
erosive gastritis ( can manifest even when on omeprazole ) .

* Strongly recommended to quit citalopram and ask the doctor for the
alternative molecules .

Hope this will help you for sure .

Wishing you fine recovery .
Regards dear take care .
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

just vomited a significant amount of blood, have a history of stomach problems and am now in pain in the solar plexis area {high stomach} with a...

Recent questions on  Citalopram

doctor1 MD

I have been on Celexa for about 2 months. I do not like it as I can not sleep (without Klonopin) and I am weaning off of it gradually. I took 20 mg...

doctor1 MD

hello dr.s,I am 29 years,2 years a go i had a rhinoplasty surgery 2 or 3 month aftre it my pains in the left side of ma face begin,the center of it...

doctor1 MD

Hi, my name is Benjamin Perfect. I am currently taking 10 mg of generic Celexa every morning. My doctor has also tried to get me to take...

doctor1 MD

Hi. I am scheduled for a colonoscopy tomorrow at eleven a m I have panic and anxiety disorder so take citalopram and Xanax. I just took Xanax at...

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the...

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months....

doctor1 MD

I have been taking Clonanzepam for 6 months and would like to know how to withdraw from this drug. The other drugs I take are Omeprazole once a...